Florida, 2022

Hail in Florida, April 4, 2022

April 4, 2022 · NWS MFL · 5 events in 2 counties and zones

The remnants of a front across South Florida along with cold air aloft led to high amounts of instability which fostered the development of strong thunderstorms over interior portions of South Florida. Large hail up to 2 inches in diameter was the main impact.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

The remnants of a front across South Florida along with cold air aloft led to high amounts of instability which fostered the development of strong thunderstorms over interior portions of South Florida. Large hail up to 2 inches in diameter was the main impact.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 4, 12:47 PM EST, 57 minutes earlier.

Area forecast discussion, Apr 4, 12:47 PM EST, 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Miami FL
147 PM EDT Mon Apr 4 2022

.AVIATION(18Z TAFS)...

Showers and storms continue to develop along stalled frontal
boundary. Sea breezes and outflow boundaries will allow for
additional development. VCTS this afternoon for all terminals.
Periods of MVFR or even IFR are possible in and around showers and
thunderstorms and will be handled with amendments and TEMPOs. At
KAPF, winds will shift around to the southwest in the afternoon as a
Gulf breeze develops. Light winds overnight. Breezy at times gusty
southerly winds tomorrow, with lower overall convective coverage.

&&

.PREV DISCUSSION... (Issued 916 AM EDT Mon Apr 4 2022)

UPDATE...
A few showers and storms along the east coast or just offshore so
far this morning. Bulk of activity has been near Palm Beach County
and to the south over the upper keys. Hi-res model guidance
continues to be very variable this morning with how much
development occurs over the east coast before the seabreeze
develops this afternoon, as well as location of just onshore or
offshore. However, the potential for streaming showers to effect
a localized area remain possible. With high rainfall rates, these
streamers could produce locally heavy rainfall that may lead to
flooding. Therefore, the Weather Prediction center continues to
have a Marginal risk of excessive rainfall for the east coast.

A frontal boundary remains across the region with an unsettled
weather pattern once again this afternoon. The 12Z MFL sounding
shows that the atmosphere is conducive for the potential of strong
to severe storms this afternoon. Mid-level lapse rates around
6.5-7C/km, 500mb temps around -12C along with 20-30 knots of bulk
shear will allow for upward growth of storms. Scattered showers
and storms will form along the frontal boundary and the sea
breezes this afternoon. Given the favorable parameters, the Storm
Prediction Center has placed most of South Florida in a marginal
risk for severe weather. Main hazards will be strong to damaging
winds, hail up to 1 inch, and heavy downpours. Can not rule out an
isolated tornado along boundary or sea breeze interactions.

A few adjustments in the forecast to account for latest radar
trends and current observations.

PREV DISCUSSION... (Issued 741 AM EDT Mon Apr 4 2022)

AVIATION(12Z TAFS)...
Mainly VFR conditions to start the taf period. Winds will
increase out of the east southeast by mid-morning. Hi-res models
are having trouble depicting location of convection this morning
and afternoon. For now carrying VCSH then VCTS later this morning
and afternoon. Periods of MVFR or even IFR are possible in and
around showers and thunderstorms and will be handled with
amendments and TEMPOs. At KAPF, winds will shift around to the
southwest in the afternoon as a Gulf breeze develops. Light winds
overnight.

PREV DISCUSSION... (Issued 317 AM EDT Mon Apr 4 2022)

SHORT TERM (Today through Tuesday)...

Latest sfc analyses and model data keep a semi-stationary,
decaying front just off the southern tip of the Florida peninsula
and into the Florida Keys today. Meanwhile, model consensus
depicts high pressure building over the SE CONUS, Which will
influence our synoptic flow and veer it more to the SE today.

With this synoptic scenario in place, expect still abundant
moisture to linger over SoFlo, and combine with daytime
heating/sea breeze boundaries for another round of scattered to
numerous showers and thunderstorms. Better chances for the east
coast metro areas will be in the morning, then shifting over the
interior and west coast areas in the afternoon. Latest model
sounding data still depict 500 mb temps in the -11 to -12 degrees
celsius, which will support vertical development of a few strong
cells, especially this afternoon. SPC latest outlook places most
of the area again in the marginal level for risk of severe
weather. Main hazards will be gusty winds, hail, and heavy
downpours.

Models also show the remnants of the front finally moving away
from the area late Tuesday, as a trough pushes across the SE
CONUS. This will briefly lower POPs across SoFlo with coverage
mainly isolated. It will also enhance the southerly flow across
the area, with breezy periods expected in the afternoon.

Warm temps continue each day with daytime highs in the low-mid
80s near the coast, and in the upper 70s inland.

LONG TERM (Wednesday through Sunday)...

Models show prevailing zonal flow aloft on Wednesday, while
enough remnant moisture lingers across SoFlo. This should be
enough for a few afternoon showers to develop. Meanwhile, a mid
level trough is shown on latest long range solutions moving
eastward across the E CONUS, with an associated sfc front pushing
into the east GOMEX and the west coast of Florida. The convection
ahead of this front will bring another round of increasing
showers/t-storms on Thursday. Models show fair agreement in
pushing this front across the state, with a cooling trend in its
wake beginning Friday night and through the weekend. The situation
will continue to be closely monitored, and the forecast will
continue to be adjusted accordingly.

MARINE...

Winds will gradually shift to a more easterly flow today and
increase into the 10 to 15 kt range as the remnants of a front
dissipate over the southern waters. Potential for thunderstorms
remain in place during the next couple of days, with Brief periods
of rough seas and gusty winds will accompany any storm that
forms. High pressure shifting well east of Florida turn winds to
the southwest during the latter part of the week ahead of another
cold front moving into Florida. Seas will be generally 3 feet or
less outside of showers and thunderstorms, building slightly
Thursday as SW winds increase some.

BEACHES...

The threat of rip currents will increase to moderate today for all
the Atlantic beaches as easterly flow re-establishes. But it
should be short-lived as the threat decreases for the east coast
metro areas as the winds become more southerly for the middle to
end of this week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            73  86  76  88 /  40  20  10  20
West Kendall     71  87  74  91 /  30  20  10  20
Opa-Locka        72  87  75  89 /  40  20  10  20
Homestead        72  85  75  88 /  30  20  10  20
Fort Lauderdale  72  85  76  88 /  40  20  10  20
N Ft Lauderdale  71  84  75  87 /  40  30  10  30
Pembroke Pines   71  86  74  88 /  40  20  10  20
West Palm Beach  70  84  73  88 /  40  40  10  40
Boca Raton       71  84  74  87 /  40  30  10  30
Naples           71  88  76  89 /  20  10  10  10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

Update/Aviation...Kelly

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Apr 4, 8:38 AM EST, 5 hours 6 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
938 AM EDT Mon Apr 4 2022

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
050745-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
938 AM EDT Mon Apr 4 2022

...Marginal Risk for Severe Storms Today...
...Localized Flooding Possible...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Isolated to scattered showers and thunderstorms will
be possible today. Strong to Severe storms will be possible.
Strongest activity may produce strong to damaging winds, hail, and
locally heavy rainfall.

Hail: The strongest thunderstorms could contain hail up to the size
of quarters.

Wind: The strongest thunderstorms could contain wind gusts of greater
than 58 mph.

Tornadoes: An isolated tornado is possible with any of the strongest
storms.

Flooding: Heavy downpours from thunderstorms could lead to localized
flooding.

Waterspouts: A few waterspouts will be possible in association with
showers and thunderstorms across the local waters and Lake Okeechobee.

Rip Currents: A moderate risk of rip currents at Atlantic Beaches

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Shower and thunderstorm chances will begin decreasing on Tuesday, with
a little drier conditions establishing by Wednesday. Then another front
approaches the area in the Thursday/Friday timeframe, and brings
increasing chances for showers and thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however,
individual spotters are encouraged to report high winds, hail, and
flooding to the National Weather Service Forecast Office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Apr 4, 11:50 AM EST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Miami FL
1250 PM EDT Mon Apr 4 2022

FLZ071>073-041730-
Inland Broward County FL-Metro Broward County FL-Inland Miami-
Dade County FL-
1250 PM EDT Mon Apr 4 2022

...A strong thunderstorm will impact portions of northern Miami-Dade
and Broward Counties through 130 PM EDT...

At 1250 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Weston, or 9 miles northwest of Pembroke
Pines, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pembroke Pines, Miramar, Davie, Plantation, Sunrise, Tamarac, Weston,
Sawgrass Mills Mall, Intersection I-75 And U.S. 27, Intersection I-75
And Griffin Road, Mile Marker 30 On Alligator Alley, Intersection
Alligator Alley And Miami Canal, Intersection Krome And U.S. 27, East
Toll Gate On Alligator Alley, Markham Park and West Broward Rec. Area
On Alligator Alley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2585 8042 2585 8067 2596 8086 2629 8060
      2620 8027
TIME...MOT...LOC 1650Z 193DEG 12KT 2609 8046

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Kelly
Special weather statement, Apr 4, 12:41 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Miami FL
141 PM EDT Mon Apr 4 2022

FLZ073-173-174-041815-
Far South Miami-Dade County FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
141 PM EDT Mon Apr 4 2022

...A strong thunderstorm will impact portions of southern Miami-Dade
County through 215 PM EDT...

At 141 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Homestead General Airport, moving east at
10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Homestead, Homestead General Airport, Homestead Miami Speedway, The
Redland, Florida City, Homestead Base, Naranja, Princeton, Royal Palm
Ranger, Leisure City and Everglades National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2534 8071 2545 8078 2556 8069 2556 8051
      2553 8032 2529 8036 2530 8039 2527 8041
      2525 8049
TIME...MOT...LOC 1741Z 268DEG 10KT 2548 8062

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SB
Special weather statement, Apr 4, 12:46 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Miami FL
146 PM EDT Mon Apr 4 2022

FLZ067-068-071-072-168-172-041815-
Inland Broward County FL-Coastal Broward County FL-
Coastal Palm Beach County FL-Metro Broward County FL-
Inland Palm Beach County FL-Metro Palm Beach County FL-
146 PM EDT Mon Apr 4 2022

...A strong thunderstorm will impact portions of northern Broward and
southeastern Palm Beach Counties through 215 PM EDT...

At 146 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Godfrey Road, or over Coral Springs,
moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Lauderdale, Coral Springs, Pompano Beach, Plantation, Sunrise,
Boca Raton, Deerfield Beach, Delray Beach, Tamarac, Margate,
Lighthouse Point, Highland Beach, Lauderhill, Coconut Creek, Oakland
Park, North Lauderdale, Lauderdale Lakes, Parkland, Hillsboro Beach
and Mission Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2614 8021 2612 8030 2616 8037 2653 8025
      2638 7998
TIME...MOT...LOC 1746Z 227DEG 17KT 2628 8024

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SB
Special weather statement, Apr 4, 1:12 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Miami FL
212 PM EDT Mon Apr 4 2022

FLZ073-173-174-041915-
Far South Miami-Dade County FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
212 PM EDT Mon Apr 4 2022

...Strong thunderstorms will impact portions of southern Miami-Dade
County through 315 PM EDT...

At 212 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from Turkey Point to near
Royal Palm Ranger to near Pa-Hay-
Okee Overlook. Movement was northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Homestead, Homestead Miami Speedway, Black Point, Homestead General
Airport, The Redland, Florida City, Homestead Base, Naranja,
Princeton, Royal Palm Ranger, Leisure City, Goulds, Homestead
Bayfront Park and Everglades National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Miami. You can also share your report with NWS Miami on
Facebook and Twitter.

&&

LAT...LON 2554 8027 2558 8047 2560 8064 2540 8080
      2530 8061 2531 8036
TIME...MOT...LOC 1812Z 234DEG 7KT 2539 8034 2538 8056 2546 8076

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Baxter
Special weather statement, Apr 4, 1:25 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Miami FL
225 PM EDT Mon Apr 4 2022

FLZ066-067-041900-
Hendry FL-Inland Palm Beach County FL-
225 PM EDT Mon Apr 4 2022

...A strong thunderstorm will impact portions of northeastern Hendry
and west central Palm Beach Counties through 300 PM EDT...

At 225 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm 10 miles southwest of Lake Harbor, moving east
at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Belle Glade, Clewiston, South Bay, Lake Harbor, Okeelanta, Belle
Glade Camp and Harlem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2649 8096 2668 8108 2676 8093 2678 8067
      2649 8063
TIME...MOT...LOC 1825Z 260DEG 7KT 2660 8094

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

SB
Special weather statement, Apr 4, 1:44 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Miami FL
244 PM EDT Mon Apr 4 2022

FLZ069-070-073-075-174-041945-
Coastal Collier County FL-Inland Collier County FL-
Mainland Monroe FL-Far South Miami-Dade County FL-Inland Miami-
Dade County FL-
244 PM EDT Mon Apr 4 2022

...Strong thunderstorms will impact portions of southeastern Collier,
Mainland Monroe and central Miami-Dade Counties through 345 PM EDT...

At 242 PM EDT, National Weather Service meteorologists were tracking
a developing line of strong thunderstorms from 8 miles north of
Copeland to 10 miles southwest of Big Cypress National Preserve to 9
miles northwest of Everglades National Park to Pa-Hay-Okee Overlook.
Movement was east northeast at 5 to 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chokoloskee, Everglades City, Plantation Island, Loop Road Ee Center,
Carnestown, Pa-Hay-
Okee Overlook, Copeland, Wilderness Waterway, Everglades National
Park, Big Cypress National Preserve, Fakahatchee Strand State
Preserve, Jerome and Deep Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Miami. You can also share your report with NWS Miami on
Facebook and Twitter.

&&

LAT...LON 2615 8118 2586 8094 2559 8074 2553 8068
      2532 8075 2550 8115 2581 8139 2614 8148
TIME...MOT...LOC 1842Z 265DEG 10KT 2608 8135 2585 8118 2555 8101 2544
8077

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Baxter

The radar

The Miami radar (KAMX), 34 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Miami-Dade

When
April 4, 1:44 PM EST
Where
Miami-Dade County, 9.74 mi SW of Homestead Gen Avn Ar
Measured
0.75 in hail
Reported by
Park/Forest Service
Coordinates
25.400, -80.660

Everglades National Park employees reported penny size hail.

Hail, Hendry

When
April 4, 2:40 PM EST
Where
Hendry County, 2.28 mi NW of La Belle
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
26.776, -81.453

Report relayed by emergency manager of hail larger than quarter size near Nobles Road in NW LaBelle. Time is radar estimated.

Hail, Hendry

When
April 4, 2:40 PM EST
Where
Hendry County, 0.93 mi NW of La Belle
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
26.760, -81.440

WINK TV relayed a report and photo of very large hail associated with a severe thunderstorm in LaBelle. The hail was estimated to be about 2 inches in diameter. Time estimated via radar.

Hail, Hendry

When
April 4, 2:44 PM EST
Where
Hendry County, 0.93 mi NW of La Belle
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
26.760, -81.440

LaBelle fire station employee reported quarter size hail.

Hail, Hendry

When
April 4, 3:00 PM EST
Where
Hendry County, 7.07 mi ENE of Devils Garden
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
26.770, -81.270

Emergency managers reported hail up to the size of quarters. Car reported dented from large hail along Florida SR 80 near the border of Glades and Hendry counties.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020814, 1020817, 1020821, 1020816, 1020818.